Para-aminosalicylic acid is coming to be recognized as a key drug in combined drug treatment (with streptomycin or isoniazid) of tuberculosis of the lung. Intolerance to p-aminosalicylic acid is widely recognized as a common practical problem in its administration. Intolerance is characteristically noted as gastrointestinal upset coming on about one week or more after the beginning of the drug therapy. The symptoms are anorexia, diarrhea, nausea, and vomiting, in that order of frequency. Some patients are continuously affected, some affected from time to time, and some never affected. The older and sicker the patient, the more likely he is to suffer. This phenomenon is not to be confused with the hypersensitivity reaction characterized by fever, prostration, skin eruptions, nausea, vomiting, and leukopenia.
The cause of the upset has been variously attributed to (1) the drug itself, (2) an impurity contained in the commercial preparation, or (3) a substance that forms